Toggle: English / Spanish
Thioridazine is a prescription medicine used to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Mellaril overdose; Hydrochloride - thioridazine overdose
These medicines contain thioridazine:
Other medicines may also contain thioridazine.
Below are symptoms of an overdose of thioridazine in different parts of the body.
BLADDER AND KIDNEYS
- Cannot completely empty the bladder
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD
- Rapid heartbeat
- High or very low blood pressure
MOUTH, STOMACH, AND INTESTINAL TRACT
- Loss of appetite
MUSCLES AND BONES
Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine, if known
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- CT scan (advanced imaging) of the brain
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine (sodium bicarbonate) to help reverse the effect of the poison
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery depends on the amount of damage to the person's body. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely. But if breathing has been depressed for a long period of time before treatment, brain injury may occur.
Dershwitz M. Antipsychotics. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 182.
Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.
Wittler MA, Lavonas EJ. Antipsychotics. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 161.
- Last reviewed on 7/6/2015
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.